Ohio, 2004

Flooding in Ohio, January 4 to 7, 2004

January 4 to 7, 2004 · NWS RLX · 7 events in 7 counties and zones

A strong frontal boundary pushed across southeast Ohio late on the 3rd. By dawn on the 4th, the frontal zone stalled just to the south.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong frontal boundary pushed across southeast Ohio late on the 3rd. By dawn on the 4th, the frontal zone stalled just to the south. Late on the 4th and into the 5th, a low pressure wave lifted northeast, along this boundary, and through the Ohio River Valley.Rains of 1.5 to 3.3 inches fell on saturated ground, during about a 36 hour time span. One rain maximum extended northeast from the Scioto River Valley, across the northern half of Perry County, then continued northeast into the Muskingum River Valley. Another maximum of rain extended out of central Vinton County, across central Athens County, and into central and northern Washington County. McArthur measured 3.3 inches of rain for the event. Other rain measurements from cooperative observers included 2.6 inches at Athens, 2.3 inches at McConnelsville, 2.2 inches from Nelsonville, 2 inches at Marietta, 1.9 inches at Beverly, 1.6 inches from both New Lexington and Jackson. Widespread small stream flooding occurred on Sunday the 4th and Monday the 5th. In Jackson County, the stream flooding was limited to townships near the Vinton County border. Water was 2 to 3 feet deep in the streets of Glenford of northern Perry County. Water and debris forced numerous road closures. As the water receded, cleanup was complicated by some ice formation. River flooding followed on the Muskingum, the Hocking, and on the Ohio. The swollen rivers also caused feeder streams to have backwater flooding. During the morning of the 5th, the Muskingum River crested at McConnelsville of Morgan County around 12.7 feet. Flood stage is 11 feet. This was the highest water level at McConnelsville since the 12.8 feet back in August, 1980. About 27 homes and 1 business along the river in Morgan County sustained at least major damage. All total, about 77 homes in Morgan County, were affected to some degree. At Athens, the Hocking River crested around 21.3 feet about midday on the 6th. Flood stage is 20 feet. The floods of 1997 and 1998 were higher at Athens. The county engineer reported about a dozen road slippages and a dozen road washouts on roads in Athens County. Near dawn on the 6th, York Township firemen rescued a woman whose vehicle was washed into the Hocking River from County Route 4. She called 911 on her cell phone, while the water was rushing into her vehicle. She got outside and on to the roof, but was swept off the vehicle by the rushing water. She was in the water for nearly 45 minutes, with air temperatures in the 20s. When rescued by boat, her head was poking out of the water and one arm was hanging on to a brush pile. The fire chief commented, about how lucky she was. He said the spot where she drove into the water is usually a dead zone for cell phone service, but somehow she got a signal. The Ohio River crested at Marietta at 36.8 feet during the afternoon of the 6th. Flood stage is 34 feet. The flood of January 1996 crested at 39.3 feet. Further down the Ohio River, the crest at Racine was 44.7 feet, plus near 47.3 feet at Pomeroy, both on the 7th.In Washington County, the heaviest flood damage was along the Muskingum River, plus the usual low lying sections in the city of Marietta. Three occupied dwellings were destroyed in Washington County. Over 200 dwellings were affected to some degree. Local fire departments in Washington County performed several rescues, most of which were along County Route 32, known as the Muskingum River Road. Athens, Morgan, Perry, and Washington Counties were included in a major federal disaster declaration. See FEMA disaster 1507 for the specifics.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 4, 3:00 AM EST, 8 hours earlier.

Area forecast discussion, Jan 4, 3:00 AM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EST SUN JAN 4 2004

300 AM EST SUN JAN 4 2004

WHEN ITS 65 DEGREES HERE...WHILE SNOWING IN NORTHWEST OHIO...YOU
KNOW ITS A CHALLENGING AND FUN TIME ON SHIFT.

FRONT INCHED THRU PKB AROUND 05Z AND CKB AROUND 07Z THIS MORNING.
BASING OUR FORECAST ON THE FRONT STALLG BY 15Z JUST N OF HTS-CRW TO
NR EKN.  OF COURSE...THE MODELS ARE NOT HANDLING THE SHALLOW TOP
CONVECTION AND CONVERGENCE ALONG THE FRONT VERY WELL.

ORIGINAL FLOOD WATCH POSTED ON SATURDAY WAS GOOD.  THRU 08Z SOME
RAIN AMOUNT MAXIMUM AROUND 1.5 INCHES IN SMALL SW TO NE BANDS IN
OHIO.

TO BE SAFE...AND FIGURING THE FRONT WILL STALL OUT FOR ABOUT 6 HOURS
BEFORE TRYING TO INCH BACK NORTH AFTER 21Z...BUT NOT MUCH...EXPANDED
THE WATCH EAST AND A BIT SOUTH...TOWARD CKB AND INTO THE HIGHER
TERRAIN OF RANDOLPH COUNTY.  BUT OUR SOUTHEAST OHIO COUNTIES WERE
STILL MORE OF A WORRY.  REPETITIVE SHOWERS ARE THE CONCERN. SOME
COUNTY FLOOD WARNINGS ARE POSSIBLE.  WILL ALSO BE CONCERNED WITH
SOME RIVERS...SUCH AS THE HOCKING AND THE MUSKINGUM.

AS THE LOW PRESSURE WAVE APPROACHES...THE FRONT SHOULD NOT PUSH BACK
MUCH TO THE NORTH LATE TODAY INTO THIS EVENING.  AS A RESULT...WE R
FIGURING THE WAVE WILL PASS SOUTH OF THE 00Z MODEL SOLUTIONS...SAY
NR PKB AROUND 06Z MONDAY...INSTEAD OF FURTHER TO THE NW.

WESTERLY FLOW ON MONDAY SHOULD NOT LEAD TO AN EXTENSIVE AREA OF
SNOW SHOWERS...BUT AT LEAST IT WILL MAKE THE SKI RESORTS HAPPIER.

NOT MUCH TIME ON THIS BUSY SHIFT TO FINE TUNE THE FORECAST BEYOND
MONDAY.  WE DID COOL DOWN TUESDAY AND WEDNESDAY A BIT FROM PREVIOUS
FORECAST.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 300 AM MONDAY FOR ZONES
WVZ009>011...WVZ017...WVZ019>020...WVZ031>032...WVZ039>040...WVZ047.
VA...NONE.
KY...NONE.
OH...FLOOD WATCH UNTIL 300 AM MONDAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>085.

&&

BATTY / CL

******************************************************************

905 PM EST SAT JAN 3 2004

EVENING UPDATE...

HEAVY PRECIP EVENT BEGINNING TO SETUP ACROSS OHIO VALLEY AS SFC
FRONT SLIPPING SOUTH INTO SOUTHEAST OHIO AT THIS TIME.  REGIONAL
RADAR PRETTY ACTIVE SHOWING VARIOUS BANDS OF MODERATE RAINFALL.  ONE
BAND IS ALONG THE SURFACE BOUNDARY ALIGNED ALONG THE OHIO
RIVER...ANOTHER IS SETUP ALONG THE 850H BAROCLINIC ZONE ACROSS
CENTRAL ILLINOIS...INDIANA...AND NORTHERN OHIO.  THERE ARE ALSO SOME
SCATTERED SHOWERS ACROSS SOUTHERN KENTUCKY AND TENNESSEE ASSOCIATED
WITH A WEAK VORTICITY MAX IN SOUTHERLY FLOW.

HAVE NOT SEEN TO MUCH IN WAY OF SIGNIFICANT RAINFALL AMOUNTS IN
WATCH AREA...WITH AROUND A HALF TO THREE QUARTERS OF AN INCH ACROSS
PERRY COUNTY AND MUCH LESS ELSEWHERE.  WILL CONTINUE TO MONITOR
RADAR TRENDS.

AS FOR THE FORECAST...IT IS IN PRETTY GOOD SHAPE AND DO NOT PLAN TO
MAKE MANY CHANGES.  WILL BUMP UP TEMPERATURES ABOUT A CATEGORY OR SO
ACROSS CENTRAL AND SOUTHERN LOWLANDS WITH GOOD SOUTHERLY FLOW AND
CLOUDY SKIES.  WILL ALSO REMOVE TIMING OF PRECIP IN ZONES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...NONE.
VA...NONE.
KY...NONE.
OH...FLOOD WATCH TONIGHT THROUGH SUNDAY NIGHT FOR OHZ066-067-075-076-
     084.

&&

HC

******************************************************************

330 PM EST SAT JAN 3 2004

TONIGHT AND SUNDAY...
FRONTAL BOUNDARY WILL BE VERY CLOSE TO SOUTHEAST OHIO COUNTIES
TONIGHT AND EARLY SUNDAY. THIS BOUNDARY COULD SERVE TO FOCUS
PRECIPITATION. WITH STRONG LOW LEVEL WINDS...ABUNDANT MOISTURE...AND
GROUND THAT IS ALREADY WET...WILL ISSUE A FLOOD WATCH FOR 5 MOST
NORTHWESTERN OHIO COUNTIES. WILL KEEP WATCH IN EFFECT UNTIL FRONT
CLEARS THE REGION SUNDAY NIGHT.

GUIDANCE WAS TOO LOW WITH TEMPERATURES LAST NIGHT. DECENT BOUNDARY
LAYER WINDS TONIGHT SHOULD ONCE AGAIN AID IN A WARM NIGHT...WILL
EDGE ABOVE GUIDANCE AGAIN TONIGHT. HUGE DIFFERENCE IN MOS
TEMPERATURES FOR SUNDAY. WILL RUN CLOSE TO CURRENT FORECAST WHICH IS
IN BETWEEN.

SUNDAY NIGHT THROUGH TUESDAY NIGHT...
MODELS SIMILAR IN PUSHING COLD FRONT ACROSS THE CWA SUNDAY
NIGHT...WITH MOST OF THE SHOWER ACTIVITY ENDING BY MONDAY MORNING.
BEHIND THE FRONT...THE TYPICAL COLD UNSTABLE NORTHWEST FLOW WILL
DOMINATE MONDAY...WITH SCATTERED RAIN SHOWERS CHANGING TO SNOW
SHOWERS...ESPECIALLY IN THE MOUNTAINS. MOST OF THE ACTIVITY ON
MONDAY WILL BE IN THE MOUNTAINS OF WEST VIRGINIA. HIGH PRESSURE WILL
DOMINATE MONDAY NIGHT THROUGH TUESDAY WITH DRY WEATHER AND COLD
TEMPERATURES. A VERY WEAK REINFORCING COLD FRONT WILL HAVE LITTLE OR
NO WEATHER WITH IT AS IT CROSSES LATER TUESDAY AND TUESDAY
NIGHT.

WEDNESDAY THROUGH SATURDAY...
HIGH PRESSURE RIDGE COMPRISES MUCH OF THIS PERIOD...WITH A COLD AND
DRY OUTCOME.  THIS WILL BE A QUITE A CHANGE FROM THE OVERNIGHT LOWS
IN THE 50...THAT WE HAVE EXPERIENCED RECENTLY.

HOWEVER...DISTURBANCE IN THE FLOW MOVES TOWARDS THE CENTRAL
APPALACHIANS THURSDAY NIGHT INTO FRIDAY.  WILL GO AHEAD AN INCLUDE
THE MENTION OF PRECIPITATION WITH THIS ONE...ENDING THE OTHERWISE
DRY WORK WEEK.  AT THIS POINT...IT LOOKS LIKE MOST OF THE
PRECIPITATION WILL BE FROM CHARLESTON SOUTHWARD.

RPY/JMV/KF

******************************************************************

1030 AM EST SAT JAN 3 2004

ONLY MINOR TWEAKS TO FORECAST THIS MORNING. WILL RAISE AFTERNOON
HIGHS SLIGHTLY BASED ON PROJECTED 850MB TEMPERATURES AND GOOD
MIXING.

RPY

******************************************************************
Hazardous weather outlook, Jan 4, 4:45 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EST SUN JAN 4 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041630-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
445 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

FLOODING IS POSSIBLE FROM REPETITIVE SHOWERS TODAY AND TONIGHT
ACROSS SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA.

IN TERMS OF THE RIVERS...THE HOCKING AND THE MUSKINGUM IN EASTERN
OHIO WILL BE MOST AFFECTED.

RAINS OF OVER 1.5 INCHES COULD INITIATE SOME SMALL STREAM FLOODING.

* FLOOD WATCH.................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Athens

When
January 4, 11:00 AM EST to January 7, 2:00 PM EST
Where
Athens forecast zone
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Flood, Morgan

When
January 4, 11:00 AM EST to January 6, 11:00 PM EST
Where
Morgan forecast zone
Property damage
$650,000
Reported by
TRAINED SPOTTER
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Flood, Perry

When
January 4, 11:00 AM EST to January 6, 11:00 PM EST
Where
Perry forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Flood, Jackson

When
January 4, 11:00 AM EST to January 6, 6:00 PM EST
Where
Jackson forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Flood, Vinton

When
January 4, 11:00 AM EST to January 6, 11:00 PM EST
Where
Vinton forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Flood, Washington

When
January 4, 11:00 AM EST to January 7, 4:00 AM EST
Where
Washington forecast zone
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Flood, Meigs

When
January 5, 11:00 AM EST to January 7, 2:00 PM EST
Where
Meigs forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380780, 5380781, 5380782, 5380783, 5380785, 5380786, 5380784.